Texas, 2016Hail in Texas, May 17, 2016
May 17, 2016 · NWS LUB · 1 event in 1 county or zone
Shortly after midnight CST, a line of severe storms pushed southeast through the far southeast Texas Panhandle. Severe hail with strong winds likely occurred over a larger area of this region than just the city of Childress, however the time of night hindered the availability of reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortly after midnight CST, a line of severe storms pushed southeast through the far southeast Texas Panhandle. Severe hail with strong winds likely occurred over a larger area of this region than just the city of Childress, however the time of night hindered the availability of reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 16, 10:38 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, May 16, 10:38 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1138 PM CDT MON MAY 16 2016
.AVIATION...
Line of strong convection to slowly sag southward through the
southeastern Panhandle should bring a period of thunder to KCDS by
08z or 09z. Spottier, weaker showers and storms in the vicinity of
KLBB not expected to persist beyond 06z. Could see some
redevelopment toward 09z as a cold front moves past both KPVW and
KLBB, but confidence not high enough to place mention in either
TAF. Lagging the initial front will be stratus, likely IFR
category that is expected to persist through much, if not all, of
Tuesday.
&&
.PREV DISCUSSION... /issued 1100 PM CDT MON MAY 16 2016/
UPDATE...
Given recent radar trends, with did increase PoPs significantly
across the southeast Texas Panhandle for the remainder of the
night as severe storms from near Claude to north of Clarendon
appear poised to impact our far northeastern zones. Elsewhere, we
have seen more isolated elevated convection recently developing
south and southeast of Lubbock, with even a report of pea sized
hail received from Post recently. Although we don't anticipate
severe activity further south across the central/southern South
Plains into the southern Rolling Plains, this activity could
persist well into the early morning hours as indicated by recent
HRRR and RAP solutions. Given this, we have expanded slight chance
PoPs to include much of the remainder of the FA overnight. Other
minor adjustments were completed to the grids to account for
recent observations and trends. In addition, a severe mention was
included over the northeastern zones. The updated forecast and
products have been sent.
PREV DISCUSSION... /issued 847 PM CDT MON MAY 16 2016/
UPDATE...
As expected, convection so far this evening has illuded the CWA
as the capping locally has been too strong for the dryline
circulation to overcome. However, a couple of weak upper level
disturbance, one to our north and another to our south have
promoted convective development, with the most robust and
widespread convection being across portions of the Texas and
Oklahoma Panhandles. This activity was translating east-
southeastward as it was growing upscale, but should gradually
turn more southeastward as it develops into a strengthening
southerly LLJ which will still contain moderate to strong
instability. This could bring the risk for strong/severe storms to
our far northeast zones (around Memphis and Childress) late this
evening into the very early morning hours of Tuesday. Damaging
outflow winds and large hail will be the primary threats with the
MCS as it translates southeastward late tonight. The ongoing
forecast has a good handle on this, though PoPs may be increased
further across the northeast zones if/when it becomes more
apparent the activity will impact the northeast zones. Elsewhere,
more isolated and increasingly elevated convection will be
possible as an outflow aided cold front charges southward through
the CWA through early Tuesday. No changes have been made to the
current forecast ATTM.
PREV DISCUSSION... /issued 625 PM CDT MON MAY 16 2016/
AVIATION...
Of most immediate concern is the potential for thunder at KCDS
later this evening, looking most like a window from 04z to 08z, as
thunderstorms that formed in northeastern New Mexico and the
northwestern Panhandle move to the east-southeast, then eventually
more to the southeast. Still some question on both timing and
coverage, and have opted to keep mention out of the TAF at this
time. Will reevaluate as the evening progresses. Other issue is
cold front timing and low clouds behind said front. Should see
winds gradually back through east to north and northeast by 15z
Tuesday with what will most likely be IFR conditions filtering in
up to a few hours later. Potential exists for these low conditions
to persist well into, if not through, the afternoon hours.
PREV DISCUSSION... /issued 327 PM CDT MON MAY 16 2016/
SHORT TERM...
Elongated upper level low spinning over the Great Basin into
Colorado is evident on WV imagery with an area of subsidence moving
in to the the western part of the CWFA. This is just south of an
area of lift that is helping to fire convection across NERN NM. The
dryline has largely stalled out just to the west of Lubbock. 18Z
and AMDAR soundings to our north depict a stout dual-tiered capping
inversion as expected and this is expected to inhibit convective
development this afternoon. MCS should become established over the
Panhandles later this afternoon and propagate southeastward into
Southwestern Oklahoma. By in large, the bulk of the activity should
remain northeast of the area though some westward expansion of the
MCS could allow things to clip our northeastern zones. Elevated
instability should be sufficient to allow for golf ball size hail
with the system along with winds to 60 mph if it manages to work its
way this far west. As the MCS propagates southeastward, a cold front
will push into the region overnight. As with the last couple of
frontal systems...isentropic upglide induced precipitation is
looking likely. Though amounts do not look to be overly heavy...at
least it will lead to a cool and cloudy Tuesday for most of us.
LONG TERM...
This forecast period picks up with the cold front continuing to push
through the area, keeping chance PoPs across the CWA throughout
Wednesday morning. Best lift appears to be across southern zones and
into the Midland area for Wednesday afternoon from a bit of surface
troughing, so shifted best PoPs to the west and southwest.
Low level moisture looks to be in place at the right time, for once,
over the next few days which will result in cloudy skies and much
cooler than normal temperatures. Our next feature of interest will
be an upper level low over AZ/NM late Wednesday that will open on
Thursday as it advances towards West Texas. This will send a wave of
energy in the form of a surface trough that, combined with the
previously mentioned moisture, should give us some likely rounds of
precip on Thursday. Highest rainfall totals will remain across the
southern zones where Gulf moisture will be deepest. By late Thursday
night, the upper trough begins to pass across the northern Texas
Panhandle, and we start to dry out from west to east.
Friday will be a flip of the switch back to "normal" May conditions
as upper ridging quickly builds over the area, and we heat back to
the 80s...just a few degrees shy of seasonal highs. No fear, though,
Saturday we're right back where we should be, and we just keep
warming throughout the weekend. We remain dry the first half of the
weekend, though Sunday ahead of the next upper trough, we may see a
sloshing dryline bring rain on Sunday.
&&
.LUB Watches/Warnings/Advisories...
None.
&&
07/23
Hazardous weather outlook, May 16, 7:54 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
854 PM CDT MON MAY 16 2016
TXZ021>044-180200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
854 PM CDT MON MAY 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TONIGHT
A COMPLEX OF THUNDERSTORMS MOVING SOUTHEASTWARD THROUGH THE TEXAS
PANHANDLE MAY IMPACT THE FAR SOUTHEAST TEXAS PANHANDLE, AROUND
MEMPHIS AND CHILDRESS, AFTER 11 PM. THIS COMPLEX OF THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO THE
SIZE OF GOLF BALLS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS EVENING
ACROSS THE SOUTHEAST TEXAS PANHANDLE.
Hail, Childress
- When
- May 17, 12:30 AM CST to 12:45 AM CST
- Where
- Childress County, 2.02 mi NW of Childress to 0.43 mi SE of Childress
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 34.441, -100.225
A swath of hail up to the size of golf balls fell over the city of Childress for about 15 minutes accompanied by strong winds at times. Damage was largely comprised of vehicle dents.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flooding in Florida, May 17, 2016$495,000 · EF1 · 6 events
- Hail in Texas, May 17, 2016$350,000 · 3.25 in hail · 2 events
- Flash Flood and Lightning Strike in Mississippi, May 17, 2016$150,000 · 4 events
- Flash Flooding and Hail in Texas, May 17 to 18, 20163 in hail · 31 events
- Tornado and Damaging Wind in Georgia, May 17, 2016EF1 · 2 events
- Damaging Winds and Lightning Strikes in Florida, May 17, 20161 injured · $8,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Texas, May 17, 20162.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 201650 kt wind · 8 events
- Hail in Texas, May 17, 2016$500 · 2.5 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20167 events
- Damaging Winds in Georgia, May 17, 2016$1,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625104.